It appears you have not yet Signed Up with our community. To Sign Up for free, please click here....



Depression Message Board
Post New Thread   Closed Thread
LinkBack Thread Tools
Old 04-07-2006, 10:15 PM   #1
Senior Member
(female)
 
Join Date: Oct 2005
Posts: 128
meredith100 HB User
Lightbulb Withdrawal HELP!(Effexor)

Hi guys,
I am looking for any and all advice on tapering off of antidepressants, effexor in particular, and minimizing withdrawal side effects. The ones I've been experiencing are mainly headaches, diziness and what has been described as "brain zaps."
I have read that Benedryl helps. What kind should I buy??
Also, anyone tried to cut out large doses of effexor? I know it might be bad but Id rather put up with feeling really bad for a few days then a little dizzy for months. My doctor said there is no physical danger in effexor withdrawal, just that it doesnt feel good, so I do have the option to go cold turkey at this point (Im already down to about 45 from 225).
Any other pain killers or anything that gets at the diziness? Any advice on tapering/stopping/treating symptoms? Please help. Thank you!

 
Old 04-07-2006, 10:42 PM   #2
Inactive
(female)
 
Join Date: Feb 2006
Location: Elkhart, IN, USA
Posts: 484
MagicSunshine HB User
Re: Withdrawal HELP!(Effexor)

WOW!! Your Dr. and mine sure don't think alike. You're cutting down way too fast. I can't give instructions on how to wean off the meds you're on, but PLEASE get to your Dr. or even your local ER.

You have taken on a task that could cause you great harm. I don't have the knowledge to advise you, but I have the common sense to know you're heading for trouble.

I'm hoping someone else from the board will reply, because maybe they have a better way of explaining what you're doing.

You mentioned taking a pain med to help with withdrawal. I honestly wouldn't advise that. Keep us posted on how you do. T....Connie

 
Sponsors Lightbulb
   
Old 04-07-2006, 11:37 PM   #3
Senior Veteran
(male)
 
Join Date: Jan 2005
Location: ontario
Posts: 3,776
Blog Entries: 1
trg247 HB Usertrg247 HB Usertrg247 HB User
Re: Withdrawal HELP!(Effexor)

Effexor has a nasty reputation for withdrawling but it works for lots of people so I guess it evens out. I read the person who stops should do it over a period of six months to a year. Make a small dosage change, wait four weeks and repeat.

take care
trg247
__________________
Major Depressive Disorder With Psychotic Features
Post Traumatic Stress Disorder
Borderline Personality Disorder
Generalized Anxiety Disorder

Current Meds
Pristiq
Cymbalta
Seroquel
Temazapam

 
Old 04-08-2006, 02:31 AM   #4
Inactive
(female)
 
Join Date: Dec 2005
Location: Oahu
Posts: 641
macadamiaNUT HB User
Re: Withdrawal HELP!(Effexor)

meredith,

Yes, what they both said ^ .....S-L-O-W-L-Y, and 6 months of slow tapering doesn't sound unreasonable at all. If your doc suggestes skipping days (like take it one day, skip the next) find another doctor. ...in fact.... find a new one anyway maybe. Go back up to a dose closer to where you were when you started getting the brain zaps, with your doc's okay. Or call ER for their suggestions, or an "ask a nurse" line. Good luck. Let us know how this all goes.

 
Old 04-08-2006, 08:12 AM   #5
Junior Member
(male)
 
Join Date: Nov 2005
Posts: 42
Sureshot HB User
Re: Withdrawal HELP!(Effexor)

Quote:
My doctor said there is no physical danger in effexor withdrawal
Massive potential mental danger though.

If you've been on a Drug for a while the body thinks, "right, today they're coming in" if you crash down like that the body thinks "there's not enough of this, that's a big problem".

Coming down quickly with ADs is dangerous, get a different doctor.

 
Old 04-08-2006, 10:34 AM   #6
SOE SOE is offline
Facilitator
(female)
 
Join Date: Aug 2004
Posts: 2,149
SOE HB UserSOE HB UserSOE HB UserSOE HB User
Re: Withdrawal HELP!(Effexor)

It took me 10 months to taper off of Effexor -- from 300 mg.

You should cut no more than 10% per week. I had such a horrible time, I was not able to stop until I was only taking 5 or 6 beads out of the capsule a day.

 
Old 04-08-2006, 10:47 AM   #7
Senior Member
(female)
 
Join Date: Oct 2005
Posts: 128
meredith100 HB User
Re: Withdrawal HELP!(Effexor)

I know it feels horrible and feels dangerous, but there is a big difference between side effects or symptoms and actual harm. Do you guys have any scientific evidence or knowledge to cite that there is real harm other than the unpleasantness? I agree that common sense is important and that is why I have been tapering very slowly... but I think it's also important to have some medical understanding. So far nothing you have said makes any sense with my understanding of the central nervous system.

 
Old 04-08-2006, 12:15 PM   #8
SOE SOE is offline
Facilitator
(female)
 
Join Date: Aug 2004
Posts: 2,149
SOE HB UserSOE HB UserSOE HB UserSOE HB User
Re: Withdrawal HELP!(Effexor)

Do some research. Withdrawal is hard on your body for a reason. I've been off ADs for 19 months now and my body is still trying to get back to normal.

If it was no big deal, then I guess I would have just felt fine right away.

 
Old 04-08-2006, 01:40 PM   #9
Junior Member
(male)
 
Join Date: Nov 2005
Posts: 42
Sureshot HB User
Re: Withdrawal HELP!(Effexor)

Quote:
Originally Posted by meredith100
Do you guys have any scientific evidence or knowledge to cite that there is real harm other than the unpleasantness?
Yes, there can be mental problems and the body can produce excess levels of other parts to help.

When I came off of the Fluoxetin I went from 1 a day to 1 every other day, to 1 every 3 days and now 1 a week.

Each change spread over 3 months.

 
Old 04-08-2006, 02:02 PM   #10
Inactive
(female)
 
Join Date: Jan 2006
Location: Adrian, MI, USA
Posts: 417
Spin444 HB User
Re: Withdrawal HELP!(Effexor)

Meredith, I'm so glad that you posted here. You've gone down far too fast and yes, there is the possibility of phsyical and mental harm. For one thing, withdrawal can cause an even worsening of depression, often causing suicidal feelings. Some experience psychotic episodes, memory loss, confusion, irrational behaviors and on and on. Really, you have to wean much more slowly. There's a lot of good information in JB's Paxil withdrawal guide. Much of it relates to Effexor, all except the doses.

To feel better, it's best to increase your dose until the side effects are more tolerable and start to wean from there. Stay at each lowered dose for 2 to 3 weeks. Don't go down more each day or even each week. That's far too fast. It often takes months to completely get off drugs like Paxil and Effexor. Good luck to you. My heart goes out to you. I've tried to warn about withdrawal on this site, several times and am criticized for trying to "scare" people. I wonder, do you wish that you had been informed about just how serious it could be, before it was prescribed to you? I'd be interested to know that.

I hope you can beat this thing. You will start to feel better once you learn how to taper slowly enough and you will heal and be feeling much better. So keep hope alive. You can do it!!!

 
Closed Thread

Similar Threads
Thread Thread Starter Board Replies Last Post
Cymbalta Withdrawal thylantyr Neuropathy 7 08-26-2008 02:01 PM
The majority of withdrawal is in your head... bukeyegirl75 Addiction & Recovery 1 10-02-2007 06:30 AM
Benzo's 16 years...withdrawal symptoms ? happyhome Addiction & Recovery 17 07-09-2006 02:54 PM
Can benzo withdrawal cause trouble walking? steven910 Addiction & Recovery 3 05-24-2006 03:46 PM
FOR MAEGSMOM! Paxil withdrawal. Spin444 Depression 0 04-22-2006 09:51 PM




Thread Tools

Posting Rules
You may not post new threads
You may not post replies
You may not post attachments
You may not edit your posts

BB code is On
Smilies are On
[IMG] code is Off
HTML code is Off
Trackbacks are Off
Pingbacks are Off
Refbacks are Off




Join Our Newsletter

Stay healthy through tips curated by our health experts.

Whoops,

There was a problem adding your email Try again

Thank You

Your email has been added








TOP THANKED CONTRIBUTORS



flamesabers (78), Phoenix (43), keenobserver (20), katlin09 (13), Diverdan8 (11), WhistleDixie (10), rosequartz (9), blessed824 (9), jennybyc (9), cuddles1 (9)

Site Wide Totals

teteri66 (1166), MSJayhawk (1000), Apollo123 (898), Titchou (833), janewhite1 (823), Gabriel (758), ladybud (747), sammy64 (668), midwest1 (665), BlueSkies14 (610)



All times are GMT -7. The time now is 01:50 PM.



Site owned and operated by HealthBoards.comô
Terms of Use © 1998-2014 HealthBoards.comô All rights reserved.
Do not copy or redistribute in any form!